Illinois, 2026Drought in Illinois, January 1 to 31, 2026
January 1 to 31, 2026 · NWS ILX · 17 events in 17 counties and zones
For the sixth consecutive month, much of the region experienced below normal precipitation, with deficits of 1 to 2 inches common during the month of January. Mean temperatures were above normal for much of autumn, but below normal during December and January.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the sixth consecutive month, much of the region experienced below normal precipitation, with deficits of 1 to 2 inches common during the month of January. Mean temperatures were above normal for much of autumn, but below normal during December and January. While precipitation was below normal for the month, a disturbance brought almost an inch of rainfall west of I-55, which led to modest improvement in the drought conditions. Elsewhere, the ongoing drought expanded across central and eastern Illinois. Streamflows, lake levels, and regional water tables remained well below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 31, 9:56 PM CST, 2 hours 4 minutes earlier. Its key messages:
- A fast-moving weather system brings light rain or a rain/snow mix this evening.
- Northwest winds will increase tonight and early Thursday, leading to wind chills in the single digits and teens.
- A significant warmup arrives early next week, with high confidence in temperatures rising well above seasonal averages Mon-Tue.
Area forecast discussion, Dec 31, 9:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
956 PM CST Wed Dec 31 2025
.KEY MESSAGES...
- A fast-moving weather system brings light rain or a rain/snow
mix this evening.
- Northwest winds will increase tonight and early Thursday,
leading to wind chills in the single digits and teens.
- A significant warmup arrives early next week, with high
confidence in temperatures rising well above seasonal averages
Mon-Tue.
&&
.UPDATE...
Issued at 923 PM CST Wed Dec 31 2025
A cold front is located along a line from roughly Burlington, IA to
Lacon, IL eastward into Kankakee, IL. Light radar returns are noted
near and ahead of the front, with most observations coming in just
north of the forecast area reporting drizzle or snow. Drier air
filtering in from the northwest is eating away at a lot of the
available moisture, which may prevent much of this from reaching the
ground. A short period of snow or drizzle remains possible (20-30%
chance) near/north of I-74 into eastern Illinois over the next few
hours. Air temperatures as of 9 pm are in the middle 30s, with
values expected to drop near freezing closer to midnight as
precipitation ends. Cannot rule out a brief period of freezing
drizzle as we lose ice nuclei, but chances of that occurring appear
very low.
NMA
&&
.DISCUSSION...
Issued at 125 PM CST Wed Dec 31 2025
A weak clipper is currently moving through the Upper Midwest and
will impact northern portions of central Illinois this evening.
Latest HRRR and RAP runs indicate precipitation will begin as
light rain late this afternoon, then end as rain or a rain/snow
mix this evening, north of I-72. A strong cold front will push in
from the north as precipitation ends, with plummeting temperatures
as northwest winds increase. 12z HREF indicates a 50-90% chance
of gusts exceeding 25 mph northeast of a Galesburg to Paris line
overnight. Lows should fall to the teens and low 20s, pushing wind
chills down into the single digits and teens for early Thursday.
Winds to decrease Thursday morning with surface ridging building
in from the northwest, however temps will remain cool with highs
in the upper 20s to lower 30s.
A northwest to southeast oriented ridge axis remains in place
Friday and Saturday, providing dry and cool conditions. For the
start of the next week, deterministic models (ECMWF and GFS) are
in good agreement regarding the breakdown of the cold pattern. An
upper- level ridge amplifies over the central U.S. on Sunday,
shifting the storm track to our north. High confidence exists for
a warmup starting Monday as southwesterly flow develops. NBM data
indicates high temperatures will climb into the upper 40s to mid
50s for Monday and Tuesday, which is approximately 15 degrees
above the climatological norm. The ECMWF EFI highlights this
temperature shift, and the CPC 6-10 day outlook reinforces the
trend, showing a strong signal for above-normal temperatures
across Illinois through the end of the first week of January.
There is high confidence in dry conditions prevailing through
Wednesday.
25
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 956 PM CST Wed Dec 31 2025
A cold front is working through the area late tonight, shifting
winds from the west to north. MVFR ceilings will be common through
most of tonight with a chance for IFR ceilings for a brief period
around or just after 06Z at northern airfields (KBMI, KCMI).
Ceilings will start improving after 09Z from north to south as a
drier airmass spreads in with surface ridging. Winds will turn
light and variable on Thursday with speeds around 5 kts or less.
NMA
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 2:11 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
211 PM CST Wed Dec 31 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-012015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
211 PM CST Wed Dec 31 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
MJA
Drought, Tazewell
- When
- January 1, 12:00 AM CST to January 13, 8:00 AM CST
- Where
- Tazewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe Drought (D2) was ongoing at the start of the month. An early month disturbance brought almost an inch of rain, resulting in modest improvement in the drought by mid-January.
Drought, Schuyler
- When
- January 1, 12:00 AM CST to January 13, 8:00 AM CST
- Where
- Schuyler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe Drought (D2) was ongoing at the start of the month. An early month disturbance brought almost an inch of rain, resulting in modest improvement in the drought by mid-January.
Drought, Mason
- When
- January 1, 12:00 AM CST to January 13, 8:00 AM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe Drought (D2) was ongoing at the start of the month. An early month disturbance brought almost an inch of rain, resulting in modest improvement in the drought by mid-January.
Drought, De Witt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- De Witt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe (D2) to Extreme (D3) Drought was ongoing at the start of the month. Continued below normal precipitation led to the Severe to Extreme drought persisting through the month.
Drought, Piatt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Piatt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Extreme (D3) Drought was ongoing at the start of the month. Continued below normal precipitation led to the Extreme Drought persisting through the month.
Drought, Douglas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Extreme (D3) Drought was ongoing at the start of the month. Continued below normal precipitation led to the Extreme Drought persisting through the month.
Drought, Moultrie
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Moultrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe (D2) to Extreme (D3) Drought was ongoing at the start of the month. Continued below normal precipitation led to the Severe to Extreme drought persisting through the month. The community of Sullivan began requesting residents to implement voluntary water restrictions.
Drought, Coles
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coles forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Extreme (D3) Drought was ongoing at the start of the month. The cooperative observer in Charleston measured 0.63 inches of precipitation during the month of January, which was 1.91 inches below normal. The continued below normal precipitation resulted in Extreme Drought persisting through the month.
Drought, Vermilion
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe (D2) to Extreme (D3) Drought was ongoing at the start of the month. The cooperative observer in Danville measured 1.40 inches of precipitation for the month of January, which was 1.07 inches below normal. The continued below normal precipitation resulted in the Severe to Extreme drought persisting through the month.
Drought, Macon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe (D2) Drought was ongoing at the start of the month. The cooperative observer in Decatur measured 0.81 inches of precipitation during the month of January, which was 1.59 inches below normal. The continued below normal precipitation resulted in Severe Drought persisting through the month. Water levels on Lake Decatur were almost 4 feet below normal by the end of the month, and Stage 1 water rationing was implement for the city of Decatur.
Drought, Champaign
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Champaign forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Extreme (D3) Drought was ongoing at the start of the month. The cooperative observer in Urbana measured 1.30 inches of precipitation during the month of January, which was 1.01 inches below normal. The continued below normal precipitation resulted in Extreme Drought persisting through the month.
Drought, Edgar
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Edgar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe (D2) to Extreme (D3) Drought was ongoing at the start of the month. The cooperative observer in Paris measured 1.30 inches of precipitation during the month of January, which was 1.51 inches below normal. The continued below normal precipitation resulted in Severe to Extreme Drought persisting through the month.
Drought, Logan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe (D2) Drought was ongoing at the start of the month. The official observation for Lincoln measured 1.13 inches of precipitation during the month of January, which was 1.04 inches below normal. The continued below normal precipitation resulted in Severe Drought persisting through the month.
Drought, McLean
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McLean forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to the Fall of 2025, Severe (D2) Drought was ongoing at the start of the month. The cooperative observer in Normal measured 0.88 inches of precipitation during the month of January, which was 1.55 inches below normal. The continued below normal precipitation resulted in persistence or worsening of the drought, with Severe (D2) to Extreme (D3) Drought present at the end of January. The city of Bloomington asked residents to voluntarily conserve water.
Drought, Christian
- When
- January 5, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Christian forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to Fall of 2025, drought conditions worsened to Severe (D2) across Christian County by early January. Continued below normal precipitation led to the Severe Drought (D2) persisting through the month.
Drought, Shelby
- When
- January 5, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to Fall of 2025, drought conditions worsened to Severe (D2) across Shelby County by early January. Continued below normal precipitation led to the Severe Drought (D2) persisting through the month.
Drought, Sangamon
- When
- January 5, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sangamon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Due to a multi-month precipitation deficit dating back to Fall of 2025, drought conditions worsened to Severe (D2) across Sangamon County by early January. The official observation for Springfield measured 0.99 inches of precipitation for the month of January, which was 1.04 inches below normal. The continued below normal precipitation led to the Severe Drought (D2) persisting through the rest of the month. Water levels on Lake Springfield were about 1.5 feet below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 1, 20261 death · 2 injured · 1 event
- Cold in Alabama, January 1, 20261 death · 1 event
- Winter Weather in Pennsylvania, January 1, 202639 events
- Heavy Snow and Winter Weather in West Virginia, January 1, 202631 events
- Coastal Flood and High Surf in California, January 1 to 5, 202626 events
- Drought in Georgia, January 1 to 31, 202623 events
- Drought in Missouri, January 1 to 31, 202623 events
- Drought in Texas, January 1 to 31, 202622 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 1, 202622 events
- Drought in Texas, January 1 to 31, 202621 events
- Drought in Maine, January 1 to 30, 202618 events
- Drought in Florida, January 1 to 31, 202618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309426, 1309427, 1309428, 1309429, 1309430, 1309432, 1309433, 1309434, 1309436, 1309437, 1309439, 1309440, 1309441, 1309442, 1309431, 1309435, 1309438.